Applied Mathematics and Mechanics

, Volume 12, Issue 8, pp 751–758 | Cite as

Numerical solution of a nonlinear reaction-diffusion equation

  • Tang Shi-min
  • Qin Su-di
  • R. O. Weber


A nonlinear reaction-diffusion equation is studied numerically by a Petrov-Galerkin finite element method, which has been proved to be 2nd-order accurate in time and 4th-order in space. The comparison between the exact and numerical solutions of progressive waves shows that this numerical scheme is quite accurate, stable and efficient. It is also shown that any local disturbance will spread, have a full growth and finally form two progressive waves propagating in both directions. The shape and the speed of the long term progressive waves are determined by the system itself, and do not depend on the details of the initial values.

Key words

reaction-diffusion equation Petrov-Galerkin finite element method progressive wave 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Fisher, R. A., Thewave of advance of advantageous genes,Ann. of Eugen,7 (1936), 355–369.Google Scholar
  2. [2]
    Canosa, J., Diffusion in nonlinear multiplication media,J. Math. Phys.,10 (1969), 1862–1868.CrossRefGoogle Scholar
  3. [3]
    Canosa, J., On a nonlinear diffusion equation describing population, growth,IBM J. Res. Develop.,17 (1973), 307–313.MATHMathSciNetCrossRefGoogle Scholar
  4. [4]
    Kolmogoroff, A., I. Petrovaky and N. Piscounoff, Study of the diffusion equation with growth of the quantity of matter and its application to biology problem,Bulletin de l'Université d'élat à Moscou, Série internationale, Section A,1 (1937).Google Scholar
  5. [5]
    Ramos, J. I., Numerical solution of reaction-diffusion equation,Int. J. Comp. Maths,18 (1985), 43–66. 141–162; 289–310.MATHGoogle Scholar
  6. [6]
    Grifftths, D. F. and A. R. Mitchell, Stable periodic bifurcations of an explicit discretization of a nonlinear partial differential equation in reaction diffusion,IMA J. of Numer. Analy.,8 (1988), 435–454.Google Scholar
  7. [7]
    Sachdev, P. L.,Nonlinear Diffusive Waves, Cambridge University Press (1987). 103–105.Google Scholar
  8. [8]
    Wang, X. Y., Exact and explicit solitary wave solutions for the generalized Fisher equation,Physics Letter A,131, (1988), 277–279.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Gazdag, J. and J. Canosa, Numerical solution of Fisher's equation,J. Appl. Probab.,11 (1974), 445–457.MATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    Evans, D. J. and M. S. Sahimi, The alternating group explicit (AGE) iterative method to solve parabolic and hyperbolic partial differential equations,Ann. of Numerical Fluid Mechanics and Heat Transfer,2 (1989), 283–389.MATHMathSciNetGoogle Scholar
  11. [11]
    Tang, S. and R. O. Weber, Numerical study of Fisher's equation by a Petrov-Galerkin finite element method,J. Austral. Math. Soc., Ser. B. (in press)Google Scholar

Copyright information

© SUT 1991

Authors and Affiliations

  • Tang Shi-min
    • 1
  • Qin Su-di
    • 1
  • R. O. Weber
    • 2
  1. 1.Peking UniversityBeijing
  2. 2.The University of New South WalesAustralia

Personalised recommendations